Tornadoes · United States · Iowa · 2008

EF0 tornado, Clare, Iowa, August 9, 2008

This EF0 tornado ran 0.6 miles across Webster County on August 9, 2008, touching down at 6:56 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 9, 2008
Touchdown
6:56 PM CDT (23:56 UTC)
Lifted
6:58 PM CDT (23:58 UTC)
On the ground
2 minutes
Path length
0.6 miles (1.0 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Webster County
Touchdown point
42.592, -94.361
Lift-off point
42.583, -94.357
Record number
0808091756-01

What the Weather Service recorded

A weak frontal boundary moved southwest across Iowa during the day on the 9th into the evening hours. During the late afternoon, the airmass became unstable with CAPE around near 3500 J/kg. Moderate shear was available, at 35 to 40 kts. Thunderstorms developed in a northwest to southeast line across central into northwest Iowa. Numerous funnel clouds were produced from the storm cells. A cluster of cells produced two landspouts northwest of the Fort Dodge area. They were quite weak and only touched down briefly.

Brief touchdown with no damage.

Two seperate spotters reported a brief tornado between Clare and Barnum.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
00:00 UTC00:26 UTCTornado WarningDMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:20 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the tornado touched down at Aug 9, 6:30 PM CDT, 26 minutes earlier.

Area forecast discussion, Aug 9, 6:30 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT SAT AUG 9 2008

UPDATED AVIATION DISCUSSION

.DISCUSSION...
FEW ISOLATED CELLS HAVE GONE UP ON TWO WEAK BOUNDARIES STRETCH
ACROSS THE AREA SO FAR THIS AFTERNOON...AND STARTING TO GET A FEW
CELLS ON MORE DEFINED WEAK COLD FRONT BOUNDARY STRETCHING FROM SW MN
INTO NC/NE IOWA...SOUTHEASTWARD INTO EASTERN IOWA. OTHER WEAK
BOUNDARY STRETCHING MORE NORTH TO SOUTH NEAR JEFFERSON TO PERRY TO
CHARITON...WITH SOME MOISTURE POOLING IN THAT AREA AS DEWPOINTS
INTO THE LOWER 70S IN THAT AREA. CONVERGENCE ALONG BOTH FRONTS IS
RATHER WEAK...BUT LOW LEVEL LAPSE RATES ARE QUITE STEEP AND SPC
MESOANALYSIS INDICATING AROUND 1000-1500 J/KG OF SBCAPE. HOWEVER
CELLS HAVING A TOUGH TIME SUSTAINING THEMSELVES/GROWING WITH MID
LEVEL LAPSE RATES INDICATING A RELATIVELY STABLE LAYER ALOFT.
THEREFORE KEPT MAINLY SLIGHT CHANCE/LOW CHANCE POPS ACROSS THE CWA
INTO THE EVENING HOURS. AS BOUNDARY SAGS SOUTHWARD...AND DAYTIME
HEATING SUBSIDES...INSTABILITY DECREASES WITH AN AREA OF SFC HIGH
PRESSURE SINKING SOUTHWARD FROM ONTARIO/ERN MN. THEREFORE HAVE DRY
CONDITIONS LATE TONIGHT...INTO SUNDAY. HIGH PRESSURE TO PUSH
EASTWARD INTO SUNDAY NIGHT WITH WAA/SOUTHERLY FLOW RETURNING TO
WESTERN IOWA...WHICH MAY KICK OFF A FEW STORMS JUST TO THE WEST OF
THE CWA WITH MOISTURE TRANSPORT/LLJ ORIENTED MORE INTO NE NEBRASKA
AND SW MINNESOTA. MOISTURE FLOW INCREASES INTO THE CWA LATER MONDAY
INTO TUESDAY...AS A SFC TROUGH PASSES THROUGH THE STATE ASSOCIATED
WITH A WEAK SHORTWAVE EJECTING OUT AHEAD OF THE MAIN PARENT
TROUGH/CLOSED LOW OVER THE PRAIRIE PROVINCES OF CANADA. LONG RANGE
MODELS THEN DIVERGE ON THE SOLUTION INTO THE MIDDLE TO END OF THE
WEEK...WITH HOW THEY HANDLE THE MOVEMENT OF THE CLOSED UPPER LOW.
12Z GFS A LITTLE FASTER THAN THE PREVIOUS RUN...BUT STILL MUCH
SLOWER THAN THE ECMWF. FOR NOW TRENDED TOWARD THE EC...WHICH HAS
BEEN MORE CONSISTENT THE PAST FEW DAYS WITH THIS SYSTEM. MAINLY LED
TO SOME BROADBRUSHING OF POPS INTO THE END OF THE WEEK/EARLY
UPCOMING WEEKEND. MAINLY LEFT AT SLIGHT CHANCE THOUGH...DUE TO THE
UNCERTAINTY.

&&

.AVIATION...10/00Z
WEAK COLD FRONT FROM NEAR KSPW TO JUST NORTH OF KALO WILL CONTINUE
MOVING SOUTH OVERNIGHT. SCATTERED THUNDERSTORMS ALONG AND AHEAD OF
THIS FRONT WILL CONTINUE TO PERCOLATE OVER THE NEXT COUPLE OF HOURS
IN A MODERATELY UNSTABLE LOW LEVEL AIRMASS. HOWEVER...MID LEVEL
LAPSE RATES WILL KEEP THE STORMS SUB SEVERE. OUTSIDE OF TSRA CHANCES
THIS EVENING AND A LOW CONFIDENCE THREAT OF FOG LATE TONIGHT...VFR
CONDITIONS ARE EXPECTED.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MJA/JOHNSON
AVIATION...MOYER
Hazardous weather outlook, Aug 9, 5:28 AM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
528 AM CDT SAT AUG 9 2008

IAZ004>007-016-017-025>028-036>039-049-050-062-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
POWESHIEK-
528 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND EAST OF A LINE FROM ESTHERVILLE TO CLARION AND GRINNELL.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS NON SEVERE THUNDERSTORMS ARE
EXPECTED THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM MONDAY NIGHT THROUGH
EARLY WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT
THIS TIME. ANOTHER THREAT FOR THUNDERSTORMS IS EXPECTED FROM
THURSDAY INTO FRIDAY WITH SOME SEVERE THREAT POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS MINIMAL THROUGH WEDNESDAY.

IAZ015-023-024-033>035-044>048-057>061-070>075-081>086-092>097-
101100-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
528 AM CDT SAT AUG 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
WEST OF A LINE FROM EMMETSBURG TO WEBSTER CITY AND OSKALOOSA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS OFF AND ON FROM MONDAY NIGHT THROUGH
EARLY WEDNESDAY. THE SEVERE WEATHER THREAT APPEARS TO BE LOW AT
THIS TIME. ANOTHER THREAT FOR THUNDERSTORMS IS EXPECTED FROM
THURSDAY INTO FRIDAY WITH SOME SEVERE THREAT POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

THE POTENTIAL FOR SPOTTER ACTIVATION IS MINIMAL THROUGH WEDNESDAY.

CC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

11.9 hours before the tornado, 218 km from the path. August 9, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -204, lifted condensation level 1216 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2008-08-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 18 square meters per square second, 0 to 6 km bulk shear 26 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-204 J/kg
Surface CAPE
8 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

0.1 hours after it, 218 km from the path. August 10, 2008.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -78932, lifted condensation level 1663 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2008-08-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -39 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-78932 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Fort Dodge (FOD), 13 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:15 UTC80.6680° 0 kt1012.5
22:35 UTC82.466.2310° 3 kt1012.5
22:55 UTC82.468330° 5 kt1012.5
23:15 UTC82.466.2330° 5 kt1012.5
23:35 UTC82.468290° 3 kt1012.5
23:55 UTC80.666.20° 0 kt1012.2
00:15 UTC78.8680° 0 kt1012.5
00:35 UTC78.868270° 3 kt1012.9
00:55 UTC75.264.4300° 3 kt1012.9
01:15 UTC73.464.40° 0 kt1012.9
01:35 UTC75.264.40° 0 kt1013.2
01:55 UTC73.466.20° 0 kt1013.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Des Moines radar (KDMX), 109 km away, was scanning. The volume nearest the touchdown began at 23:55 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:56 UTCTORNADO1 Sw ClareWebster, IA
23:58 UTCTORNADO7 Wnw Fort Dodge AirporWebster, IAPILOT REPORTED TORNADO NW OF FORT DODGE AIRPORT.
00:07 UTCTORNADO3 Sse ClareWebster, IASPOTTER LOOKING WEST FROM FORT DODGE.
00:07 UTCTORNADO8 Nw Fort DodgeWebster, IAESTIMATED BETWEEN CLARE AND BARNUM.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of August 9, 2008

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 97:07 PM CDTEF0Webster, IA0.425

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.